Oregon, 2005

Heavy Snow in Oregon, November 28 to 29, 2005

November 28 to 29, 2005 · NWS PQR · 2 events in 2 counties and zones

2 heavy snow, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 28, 3:02 PM PST, 4 hours 58 minutes earlier.

Area forecast discussion, Nov 28, 3:02 PM PST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
302 PM PST MON NOV 28 2005

.SYNOPSIS...COMPLEX WEATHER SYSTEM WAS MOVING INTO NORTHWEST OREGON
AND SOUTHWEST WASHINGTON FROM THE SOUTHWEST THIS AFTERNOON. THE
SOUTHERN SYSTEM WILL MOVE THROUGH THE AREA EARLY TONIGHT...FOLLOWED
BY THE NORTHERN SYSTEM LATE TONIGHT THROUGH TUESDAY INTO EARLY
TUESDAY NIGHT. THERE WILL BE LOW SNOW LEVELS EARLY TONIGHT. SNOW
LEVELS WILL LOWER AGAIN LATE TONIGHT AND TUESDAY BUT REMAIN ABOVE THE
VALLEY FLOORS. HEAVY SNOW IS LIKELY IN THE MOUNTAINS INTO TUESDAY
NIGHT. SHOWERS DECREASE BY WEDNESDAY AS HIGHER PRESSURE BRIEFLY
BUILDS WITH LIGHT OFFSHORE FLOW. THE NEXT SYSTEM MOVES INTO AREA ON
THURSDAY WITH CONTINUED UNSETTLED WEATHER INTO THE WEEKEND AND
POSSIBLE LOW SNOW LEVELS AGAIN.
&&

.SHORT TERM...SOUTHERN LOW IS HEADING TOWARD THE SOUTHERN COAST THIS
AFTERNOON. 3 AND 6 HOUR PRESSURE FALLS SUGGEST THE LOW CENTER WILL
PROBABLY GO ONSHORE JUST SOUTH OF OUR AREA. STILL LOOKS LIKE STRONG
WINDS CLOSE TO OUR SOUTH BORDER. SOUTH AND CENTRAL VALLEY HAVE
MODERATED AND THREAT OF SNOW IS OVER IN THAT AREA. STILL SOME THREAT
IN THE LOW ELEVATIONS NORTH...BUT THE GREATEST QPF IS WELL SOUTH SO
WILL GO WITH LESS THAN AN INCH ACCUMULATIONS. WILL KEEP THE GORGE
WARNING BUT CONCERNED QPF MAY COME UP A BIT SHORT. THE SOUTHERN LOW
MOVES EAST OF OUR AREA LATE TONIGHT WITH ONSHORE FLOW KICKING IN AND
ENDING THE THREAT OF VALLEY SNOW...AND IN THE GORGE BY AROUND SUNRISE
TUESDAY MORNING.

THE COLD NORTHERN SYSTEM THEN SWEEPS THROUGH LATE TONIGHT THROUGH
TUESDAY INTO TUESDAY NIGHT. IMPRESSIVE OROGRAPHICS HAVE PROMPTED AN
UPGRADE TO A WINTER STORM WARNING IN THE CASCADES. SNOW LEVELS DROP
BACK DOWN TO THE 1000 TO 2000 FOOT RANGE TUESDAY AND TUESDAY NIGHT
FROM THE COLD AIR OVER THE NORTHEAST PACIFIC...AND HAVE EXTENDED THE
NORTH COAST RANGE AND FOOTHILL SNOW ADVISORIES FOR THIS SECOND PERIOD
OF SNOW INTO TUESDAY EVENING.

SHOWERS EASE LATE TUESDAY NIGHT AND WEDNESDAY AS THE ONSHORE FLOW
DECREASES AND BEGINS TO REVERSE. NEXT SYSTEM FOR THURSDAY LOOKS MUCH
LIKE THE SYSTEM FROM TODAY...WITH ANOTHER POSSIBILITY OF LOW
ELEVATION SNOW. WILL SEE IF THE STORM TRACK REMAINS CONSISTENT FOR
THE NEXT DAY OR TWO. TOLLESON

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...A MORE SOUTHERN TRACK
FOR THE NEXT LOW (BRINING IT INLAND ALONG THE SOUTHERN OR CENTRAL
OREGON COAST) ON THU IS LOOKING MORE LIKELY. THIS TRACK WILL KEEP THE
FORECAST AREA UNDER COOLER AIR. SNOW LEVELS WILL STILL INCREASE
SOMEWHAT THU EVENING AS THE FLOW SWITCHES TO ONSHORE RISING BRIEFLY
TO AROUND 2500 FEET. SNOW LEVELS HOWEVER WILL FALL RAPIDLY FRI AS A
COOL UPPER LEVEL TROUGH MOVES OVER THE AREA. SOUTHWEST FLOW AND THE
PERSISTENT UPPER LEVEL TROUGH WILL BRING COOL SHOWERY WEATHER TO THE
AREA FRI THROUGH SAT NIGHT WITH SNOW LEVELS AROUND 1000 FEET. TOWARDS
THE END OF THE WEEKEND A RIDGE ALOFT WILL BUILD IN THE EASTERN
PACIFIC AND GULF OF ALASKA DIMINISHING SHOWERS OVER THE AREA. THIS
RIDGE WILL ALSO SHIFT THE STORM TRACK TO THE NORTH...MAKING FOR A
BRIEF DRIER BREAK AND WARMING TREND INTO EARLY NEXT WEEK. RUTHFORD.
&&

.AVIATION...CURRENT TAFS COVER EXPECTED CONDITIONS FOR THE NEXT 24
HOURS.
&&

.PRELIMINARY POINT POPS
AST ++6325  PDX 996326  SLE 996327  EUG 996248
&&

.PQR WATCHES/WARNINGS/ADVISORIES
.OR/WA...WINTER STORM WARNING COLUMBIA GORGE THROUGH TONIGHT.
         WINTER STORM WARNING SOUTH WASHINGTON AND NORTH AND CENTRAL
          OREGON CASCADES THROUGH TUESDAY EVENING.
         SNOW ADVISORY SOUTH WASHINGTON AND NORTH OREGON FOOTHILLS
          THROUGH EARLY TUESDAY EVENING.
         SNOW ADVISORY WILLAPA HILLS AND NORTH OREGON COAST RANGE
          THROUGH EARLY TUESDAY EVENING.
         SMALL CRAFT ADVISORY FOR WINDS CAPE SHOALWATER TO
          FLORENCE THROUGH TUESDAY.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 28, 5:46 AM PST, 14 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
546 AM PST MON NOV 28 2005

ORZ001-002-004>008-012-PZZ210-WAZ021-022-039-291400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-CASCADE FOOTHILLS IN LANE COUNTY-
COLUMBIA RIVER BAR-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
546 AM PST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON...NORTHWEST OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS
AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

PZZ250-255-270-275-291400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
20 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 20 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 20 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 20 TO 60 NM-
546 AM PST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

ORZ003-009>011-013-WAZ019-020-023-040-291400-
COAST RANGE OF NORTHWEST OREGON-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADES IN LANE COUNTY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
546 AM PST MON NOV 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT
ACCUMULATING SNOW IS LIKELY AT TIMES TONIGHT WITH THE SNOW LEVEL
RISES ABOVE 2000 FEET AFTER MIDNIGHT. SNOW IS ALSO LIKELY TONIGHT
IN THE COLUMBIA GORGE WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ADDITIONAL SIGNIFICANT ACCUMULATING SNOW IS LIKELY CASCADES TUESDAY
ALONG WITH SOME ACCUMULATION SNOW POSSIBLE IN THE FOOTHILLS AND
THE COAST RANGE. ANOTHER STORM WITH SNOW IS POSSIBLE ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE NEEDED TONIGHT IN THE COLUMBIA GORGE AND ELEVATED
AREAS FOR SNOW REPORTING.

In the hours before

Special weather statement, Nov 28, 2:43 PM PST, 5 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
243 PM PST MON NOV 28 2005

ORZ005-006-WAZ022-039-290800-
LOWER COLUMBIA-GREATER PORTLAND METRO AREA-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...ST. HELENS...CLATSKANIE...HILLSBORO...
PORTLAND...OREGON CITY...GRESHAM...LONGVIEW...KELSO...
CASTLE ROCK...VANCOUVER...BATTLE GROUND...WASHOUGAL
243 PM PST MON NOV 28 2005

...A LITTLE SNOW POSSIBLE IN THE PORTLAND AND VANCOUVER AREA
AND IN THE LOWER COLUMBIA AND INTERSTATE 5 CORRIDOR OF SOUTHWEST
WASHINGTON AND FAR NORTHWEST OREGON THIS EVENING...

A LITTLE SNOW MAY POSSIBLY FALL IN THE GREATER PORTLAND AND
VANCOUVER AREAS AND IN THE LOWER COLUMBIA AND INTERSTATE 5
CORRIDOR OF SOUTHWEST WASHINGTON AND FAR NORTHWEST OREGON THIS
EVENING. COOL AIR FROM EAST WINDS OUT OF THE COLUMBIA GORGE MAY
ALLOW SOME OF THE PRECIPITATION FROM AN INCOMING SYSTEM TO FALL AS
SNOW. ACCUMULATIONS ARE EXPECTED TO REMAIN LESS THAN AN INCH. THE
PRECIPITATION WILL TURN ALL TO RAIN BY AROUND MIDNIGHT AS THE
WEATHER SYSTEM MOVES THROUGH AND THE WIND FLOW TURNS AROUND TO
WESTERLY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Cascades in Lane County

When
November 28, 8:00 PM PST to November 29, 8:00 PM PST
Where
Cascades in Lane County forecast zone
Reported by
DEPT OF HIGHWAYS

A strong Pacific storm dumped heavy snow in the Oregon Cascade mountains. Mt Hood locations reported new snow totals of 12 to 15 inches, while Santiam Pass had 13 inches, and Willamette Pass reported 14.

Heavy Snow, Northern Oregon Cascades

When
November 28, 8:00 PM PST to November 29, 8:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5480017, 5480018.